(Note: This is a boring, technical post about my chemo. It is written only for the benefit of others who might be anticipating the same treatment, or who are receiving the treatment and want to compare notes. If you are not a WM sufferer, you probably want to move on 🙂 )
I walked into the second round of chemo slightly apprehensive, but overall very confident that “I’ve got this“. The joke, clearly, was on me.
It is quite safe to say that January 10th (the first of the two days of the treatment) was the worst medical day of my life. I hope it stays that way.
It started of the usual way. I had my blood tested and spoke to my oncologist. The results were okay. There was certainly no great improvement in any of the counts, but the blood platelets had also dropped back down to the 400s (from 1450, which was alarmingly high). My haemoglobin also started dropping, down to 11.9 (I still don’t know what had made it jump to 13 a couple of months back, and 11.9 is still higher than it has been in years. This is not due to the chemo, as the jump happened before I started treatment. ). Overall, the doctor was happy with the results, and I was prescribed the same chemo protocol as last time, Rituximab and Bendamustine.
It was no surprise that – just like last time – my blood pressure dropped quickly as soon as the rituximab was administered, and I started feeling nauseated and like crap. And, just like last time, they gave me meds to fix it. Except that this time, the meds only fixed the blood pressure. The feeling of nausea remained, and brought with it the most excruciating backache I had ever experienced.
Now, to give you some background: the chemo gets administered while patients sit in rows of “Lazy Boy” chairs. The theory is that these have foot rests and can be reclined fully so that you can be flat on your back should you choose to be. But in my clinic, there is not enough space to recline the chairs, and so you have to sit upright. And let me tell you: if you are feeling so nauseated that you cannot stand up, and have excruciating back pain the very, very least that you want to be able to do is lie down. But I couldn’t. I asked for a bed..none were available. To cut a very long and very painful and uncomfortable story short, I did eventually end up in a bed, I did eventually get the right pain drugs to alleviate the pain (five hours later!) and I did eventually vomit (about 6 hours into the treatment). I am very, very unhappy with the clinic, with how everything was handled, and with the care that I received. I will certainly be taking this up with my doctor when I next see her, and it is very possible that unless she has a better solution I am going to just book myself into the hospital for my next treatment (which took about 8 hours this time).
I know that you are probably thinking that I am whinging for no reason. A bit of nausea and back ache? Pfft! But believe me…this was bad. Very, very bad. I remember lying there in agony thinking that if this is a permanent state of affairs (I know of many other WM patients who have tremendous bone and muscle pain permanently), then not only was I not going to be able to work, ever again, but also I wouldn’t be able to do anything at all. So I pretty much sat in that f’ing chair, and imagined how my life was over. A bit dramatic, but that’s what pain will do to you.
Eventually, in the last hour of the treatment, the pain meds kicked in and I passed out. I was taken home (without any further script for pain as the doctor was no longer there!!!!) and prepared for the worst. Luckily, the pain meds were to last until 10pm, by which time I was fast asleep, and I haven’t experienced pain since. I do think that the combination of rituximab and that chair is not the right one for me, as the rituximab seems to cause some sort of muscular spasm in my body (I had experienced similar pain a couple of weeks back, in all my joints).
I went back the next day, but that was just for the bendamustine, so it was relatively easy and quick. I find it somewhat ironic that the chemo drug gives me no problems, and the non-chemo drug (rituximab) is trying to crush me.
Recovery at home was crap, but at least it was pain free. Mostly a lot of nausea, weakness, disorientation and lethargy. All in all, I suffered from minute one of the treatment (Thursday) all the way to about Sunday. By Monday I was mobile, and started to regain my strength, and by Wednesday I was pretty much back on my feet (which was a good thing, because my daughter ended up being admitted to hospital that day! More on that later). This was a worse recovery than for my first treatment, so I am expecting it even worse for the third (it is natural that each treatment is worse than the one before). The very very good news is that based on some research I have been doing, I will not have 6 treatments but 4, as it seems that the effect for both is pretty much the same. I will discuss with the doc, but I can’t imagine that I will end up having a fifth and sixth treatment. Holding thumbs.
Side note: recovery is tough on the family. Nobody likes watching me suffer, and everyone is pretty helpless. My pup lies with me constantly, Craig buys me flowers, Micole brings me tea and water and for the most part everyone just tries to let me sleep as much as possible. However, I find that it is extremely important for me to move as much as I can while I am recovering (needing to go to the bathroom constantly helps) so I try to get up and at least stumble into the kitchen or onto the couch as much as I can.
Overall, the changes I have noticed:
- I am drinking a lot of water. Probably 4 times as much as I usually do. This is not conscious. I am just thirsty all the time.
- I have gone off coffee. In fact, I think one of the reasons why I felt like crap the week after the treatment was becasue my body didn’t want coffee, but was still suffering withdrawal symptoms from lack of caffeine
- I am tired, but not as tired as I would expect to be. I take about 2 naps a day, and take things slowly.
- I have no inclination to work. I have delayed going back to work twice already this January, and hope that when I DO go back (Monday, 21st) I will stick to it. Not healthy for me or my bank balance.
- I have a slightly upset stomach post treatment.
- I have slight “chemo-brain”, especially if I have been concentrating on something for more than 45 minutes and if I am tired. I have a worse very short term memory than before treatment, but I can easily compensate for that.
If you are specifically interested in my Waldenstrom journey, from diagnosis to the present day, then I suggest you view this page to see all the posts I have written about it, in chronological order.